The Nose Knows: Sniffing Out Zantac and Zyrtec Mix-ups

Author: The Nose Knows: Sniffing Out Zantac and Zyrtec Mix-ups

Mix-ups involving Zantac (ranitidine) syrup and Zyrtec (cetirizine) syrup have led to a number of dispensing errors involving pediatric patients. In the majority of cases, the histamine2 (H2)-receptor blocker Zantac was prescribed and profiled in the pharmacy computer system correctly, but Zyrtec, an H1-receptor antagonist, was mistakenly selected from pharmacy stock and dispensed. Although these medications do not have overlapping dosage strengths, both are available in a syrup dosage form—Zantac 15 mg/mL, Zyrtec 1 mg/mL—and both can be used in infant and pediatric patients. Because a different company manufactures each medication, the container labels do not look alike. Both syrups, however, are available in 480-mL amber bottles (Zyrtec syrup is also available in a 120-mL bottle) and are often stored next to one another on pharmacy shelves. The brand names do look alike (both contain the letters Z, T, and C in the same positions of the drug name) and can sound alike.

Errors involving liquids such as Zantac and Zyrtec may be more difficult to detect during the verification process, compared with those involving oral solid dosage forms. The verification process for tablets and capsules includes a visual comparison of the medication in the manufacturer's container to the medication in the container to be dispensed, as well as a comparison of the manufacturer's label to the pharmacy label and to the actual prescription. Unfortunately, a visual double check can be difficult with liquid medications since they are often poured from an amber stock bottle into a smaller amber bottle to be dispensed. Also, the fact that many liquids are available in the same color only compounds this difficulty (ie, Zantac and Zyrtec are both colorless to pale yellow). Fortunately, a medication's smell can often help distinguish it from another medication—Zantac syrup has a peppermint smell and Zyrtec syrup has a banana-grape smell.

In many mix-ups reported to the Institute for Safe Medication Practices, errors were discovered when something about the medication's smell prompted investigation. In one case, a pharmacist reported that he mistakenly selected Zyrtec syrup for a Zantac syrup refill. As he poured it from the stock bottle, however, he realized he was using the wrong medication because it lacked a peppermint smell.

In another report, an infant with gastroesophageal reflux disease was prescribed Zantac syrup, but Zyrtec syrup was mistakenly selected from pharmacy stock, and the final product was labeled as Zantac syrup. Subsequently, the child received the wrong medication and had no improvement in her symptoms for 1 month. A pharmacist recognized that an error had occurred when the mother requested that they use the "grape Zantac" to refill the medication. In yet another case, a mother picked up a refill of her son's Zyrtec syrup. When she went to give him a dose, however, she noticed that it smelled different and called the pharmacy. It was determined that Zantac syrup had been mistakenly dispensed.

Safe Practice Recommendations

Pharmacists should become as familiar with the smell of commonly dispensed liquids as with the appearance of commonly dispensed tablets and capsules. Confirm the smell of the liquid as it is poured or by opening the manufacturer's container and comparing its contents with what is being dispensed. Consider adding computer alerts that state the expected smell of commonly dispensed liquids. Ask pharmacy software vendors if they have or can develop a program that incorporates this information into drug files so that it alerts staff and prints the information on the pharmacy label and in the medication leaflet. Also, manufacturers should prominently list a liquid's flavor in their labeling. If flavoring systems are used for liquid medications, confirm the liquid's original smell before adding the flavoring agent. Realize that after a flavor is added, an error is less likely to be detected. During counseling, enlist patients'help by informing them of the medication's expected smell (or flavor).

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Subscribe to Newsletter

Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.

The ISMP Medication Safety Alert! Community/ Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to community@ismp.org.